Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Boston/Norton, MA

May 23, 2019Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 23, 2019, 10:14 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 10:14 PM EDT (02:14 UTC)
Expired
May 23, 2019, 11:00 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS51 KBOX 240214
SVRBOX
MAC011-015-240300-
/O.NEW.KBOX.SV.W.0007.190524T0214Z-190524T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1014 PM EDT Thu May 23 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northern Hampshire County in western Massachusetts...
  Franklin County in western Massachusetts...

* Until 1100 PM EDT.

* At 1014 PM EDT, a severe thunderstorm was located over Florida, or
  over North Adams, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Amherst, Greenfield, Orange, Deerfield, Belchertown, Monroe,
  Montague, Hadley, Sunderland, Hatfield, Northfield, Williamsburg,
  Bernardston, Buckland, Conway, Shelburne, Leverett, Erving,
  Shutesbury and Ashfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 7298 4264 7228 4233 7240 4249 7298
      4252 7297 4256 7298 4266 7295 4267 7296
      4266 7298 4267 7300 4270 7295 4270 7302
      4274 7302
TIME...MOT...LOC 0214Z 285DEG 49KT 4268 7306 

HAIL...0.75IN
WIND...60MPH
 
$$

KJC
2 follow-up statements
723 
WWUS51 KBOX 240242
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
1042 PM EDT Thu May 23 2019

MAC011-015-240300-
/O.CON.KBOX.SV.W.0007.000000T0000Z-190524T0300Z/
Hampshire MA-Franklin MA-
1042 PM EDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR CENTRAL HAMPSHIRE AND CENTRAL FRANKLIN COUNTIES...

At 1041 PM EDT, a severe thunderstorm was located over Conway, or
near Greenfield, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Belchertown, Montague,
Hadley, Sunderland, Hatfield, Northfield, Williamsburg, Bernardston,
Buckland, Conway, Shelburne, Leverett, Erving, Shutesbury, Ashfield
and Colrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 7296 4270 7269 4270 7267 4262 7231
      4234 7242 4239 7262
TIME...MOT...LOC 0241Z 296DEG 45KT 4254 7267 

HAIL...0.75IN
WIND...60MPH
 
$$

KJC
550 
WWUS51 KBOX 240259
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
1059 PM EDT Thu May 23 2019

MAC011-015-240308-
/O.EXP.KBOX.SV.W.0007.000000T0000Z-190524T0300Z/
Hampshire MA-Franklin MA-
1059 PM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMPSHIRE AND CENTRAL
FRANKLIN COUNTIES WILL EXPIRE AT 1100 PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4251 7296 4270 7269 4270 7267 4262 7231
      4234 7242 4239 7262
TIME...MOT...LOC 0258Z 285DEG 49KT 4248 7239 

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:15 PM EDT, 59 minutes earlier.

Area forecast discussion, May 23, 9:15 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
915 PM EDT Thu May 23 2019

.SYNOPSIS...
Scattered showers with embedded heavy downpours this evening followed
by a sweeping cold front overnight. Windy, seasonable conditions
Friday with light showers along the coast. Much of Saturday looks
dry with pleasant temperatures, but a fast moving disturbance will
probably bring a period of showers late Saturday into early Sunday.
The rest of Sunday into Memorial Day looks to be warm and mainly
dry, but an approaching warm front may bring some showers by Tuesday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
915 PM update...

Line of strong to severe storms along the cold front moving ESE
from central and eastern NY. Convection is firing within an
area of MUCAPES 500-1000 J/kg and 0-3km lapse rates 6.5-7 C/km.
Environment is much less favorable over New Eng. There will be
some elevated CAPE developing as the convection moves into SNE
but low level lapse rates are poor and surface instability is
nil so expect a weakening trend. 3km NAM handing the convection
reasonably well. Area of showers and sct t-storms expected to
sweep across SNE tonight, reaching NW MA 02-03z and rest of the
region 03-06z. A few strong storms are possible in NW MA but
activity will weaken as it approaches the coastal plain. Drying
trend overnight behind the cold front with partial clearing.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday into Friday night ...

Breezy, seasonable, dry conditions. Potent shortwave and mid-level
H5 trof digs out towards SE Canada promoting further cyclogenesis
that along the backside of which will amplify the low-level wind
profile and promote steep lapse rates to H8. Moisture lingering,
one of two things: 1.) Some light shower activity is possible
along E-coastal MA, and 2.) All of S New England will see breezy
N winds with gusts up as high as 40 mph but below WIND ADVISORY
thresholds. Scattered to broken cloud decks, more than likely
thicker further E. Highs around the upper 60s during the day.

Both clouds and winds dissipate going  into the evening and
overnight, but lingering enough to limit radiational cooling.
Lows down into the 40s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 323 PM EDT Thursday...

Highlights...

* Memorial Day weekend will feature warmer than normal
  temperatures, with some showers mainly Saturday Night and
  early Sunday. Monday will be dry and comfortably warm -
  especially away from the coast.
* Several risks for showers/t-storms during the week. Could be
  warm for midweek.

Details...

Overall models from 00z & 12z are in decent agreement through
the holiday weekend, and then start to deviate after that. As
such, stuck with the model blend for most of next week with
little change to populate the forecast as confidence is lower in
any specific outcomes. A little more clarity/confidence for
this weekend's weather. Comments regarding each day are below,
for those that want to get into some deeper technical reading...

Saturday:
looks like a pretty decent day. 925mb temperatures are around
15C, so that would support highs in the mid 70s inland. not a
strong pressure gradient, so sea breezes will develop by early
afternoon, keeping coastal areas to the 60s to maybe 70f. A
shortwave will approach late in the day, with at least
increasing clouds in western areas. Did hold back the chance for
any showers until evening, and even then just for mainly western
Mass. Overnight the shortwave will roll through. Some elevated
instability, so perhaps a rumble or two of thunder, mainly just
light showers. Liked the model blend with 60-70% PoPs and
roughly 0.1 to 0.2" total.

Sunday: More like summer, which is appropriate for the holiday
weekend to kick off summer. 925mb temperatures up around 20C,
which would suggest mid 80s for highs away from the coast. Upped
the model blends several degrees. Again, sea breezes keeping it
cooler at the coast. Dewpoints will be rising into the lower
60s, and along with the warm temperatures, we will have some
surface based instability. No strong forcing, but can't rule out
a few showers or isolated t-storm that initiate along the sea
breeze and higher terrain. All in all most of us will see a
decent amount of sun and stay dry. So I'd say "it's a go" for
those outdoor activities. Uncertainty for Sunday night as GFS
has a shortwave move through with perhaps a few showers. 12Z
Euro says dry. Have some low PoPs in the forecast, so we'll see
if later model give more clarity.

Monday/Memorial Day: Flow turns northwest, with a building
ridge. Look for high and dry weather with lots of sun. 925mb
temperatures of 17-19C suggest highs in the 70s and approaching
80 in places like the CT River Valley. Sea breezes again.

Tuesday to Thursday: As mentioned above, confidence not all that
high for mid week. The general trend will be for high pressure
to move offshore, setting up southwest flow to bring in bring in
some warm air, which will then be pushed out with a cold front
sometime Wednesday night or Thursday. That warm air could
actually be pretty hot. 12z GFS has 925mb temperatures
approaching 25C on Wednesday. That would support temperatures
into the 90s across inland areas. The 00z Euro had a bunch of
clouds/showers and cooler conditions, but then the 12z Euro came
in looking more like the GFS and a hot day. Though the GFS has
been showing a hot day for a few runs, that's not the case with
other models like FV3-GFS, Canadian, Euro. In fact, some show a
back door cold front slicing the area as well. Given that, stuck
with the model blend, which does feature highs into the lower
80s inland. Along with that, went with lots of 30-40% PoPs given
uncertainty in what will happen and exactly when.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...Moderate confidence.

915 PM update...

Timing of showers and sct t-storms 03-04z BDL/BAF/ORH and
BOS/PVD 04-05z, a bit faster than previous forecast suggested.

Previous discussion...
Mostly VFR across the region, though IFR with low ceilings
starting to move in along the south coast of RI and MA. Line of
thunderstorms out in western NY as of just before 00z will
quickly sweep southeast. Should be affecting BDL/BAF locations
about 02z, ORH about 03z and then BOS-PVD about 04z. Tried to
keep TEMPO groups to primary 2 hour window for the activity.
TSRA should be diminishing as things move across the region, so
kept mostly the "VCTS" aspect, and we can update later to better
indicate the details of the thunder portion. Expect IFR/MVFR
conditions as the showers push through. Some LLWS will persist
into the early overnight. A cold front will move through,
generally after 06z, with conditions improving to VFR area wide
by 12z. Gusty northwest surface winds tomorrow, with most TAF
locations seeing frequent gusts around 30kt from 15z through 20z
or so. Potential for isolated gusts near 40kt. Winds diminish
quickly Friday evening. VFR Friday night.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night: MVFR/IFR conditions possible. Breezy. SHRA
likely, patchy BR.

Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Sunday Night: VFR. Slight chance SHRA.

Memorial Day: VFR.

Monday Night through Tuesday: VFR. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/...High confidence.

Rest of today ...
SW winds sustained around 10 to 15 kts, gusts around 20 to 25
kts will push seas 3 to 5 feet on the outer waters. SMALL CRAFT
ADVISORIES issued accordingly.

Tonight...
SW winds continue prior to a sweeping cold front during the early
morning hours. Will see sustained 10 to 15 kts with gusts around
20 to 25 kts throughout as the cold front sweeps through, SW winds
shifting W, waves building 5 to 7 feet on the outer waters. Lower
visibility with any heavy showers or thunderstorms that are forecast
ahead of the sweeping cold front. Heavy rain elements occurring
around midnight.

Friday into Friday night ...
Gales over the E waters by midday into afternoon with overcast
cloud decks and possible light showers. Winds dissipating into
evening and overnight. Waves on the outer waters possibly
pushing up as high as 8 to 10 feet peaking close to sunset then
dissipating thereafter.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain showers likely, patchy fog.

Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, patchy fog.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, patchy fog.

Memorial Day: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday Night through Tuesday: Winds less than 25 kt. Chance of
rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Friday afternoon through Friday evening for
     ANZ231-232-250-254-255.
     Small Craft Advisory until 5 AM EDT Friday for ANZ232>234.
     Small Craft Advisory until midnight EDT tonight for ANZ230.
     Small Craft Advisory until 2 AM EDT Friday for ANZ231-236-251.
     Small Craft Advisory until 11 PM EDT Friday for ANZ235-237.
     Small Craft Advisory until 2 PM EDT Friday for ANZ250-254>256.

&&

SYNOPSIS...Sipprell/AJN
NEAR TERM...KJC
SHORT TERM...Sipprell
LONG TERM...AJN
AVIATION...KJC/AJN
MARINE...Sipprell
Hazardous weather outlook, May 23, 4:38 PM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
438 PM EDT Thu May 23 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-242045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
438 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-233>237-251-256-242045-
Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
438 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-232-250-254-255-242045-
Cape Cod Bay-Nantucket Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
438 PM EDT Thu May 23 2019

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 23, 9:59 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
959 PM EDT Thu May 23 2019

MAZ002-003-240300-
Western Franklin MA-Eastern Franklin MA-
959 PM EDT Thu May 23 2019

...STRONG THUNDERSTORMS APPROACHING FRANKLIN COUNTY...

At 958 PM EDT, Doppler radar was tracking a strong thunderstorm near
Berlin, or 10 miles south of Hoosick Falls, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will accompany this
storm.

Locations impacted include...
Greenfield, Orange, Deerfield, Monroe, Montague, Sunderland,
Northfield, Bernardston, Buckland, Conway, Shelburne, Leverett,
Erving, Shutesbury, Ashfield, Colrain, Gill, Charlemont, New Salem
and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4272 7230 4243 7237 4257 7297 4263 7295
      4267 7296 4266 7298 4267 7300 4270 7295
      4270 7302 4274 7302
TIME...MOT...LOC 0158Z 285DEG 40KT 4275 7332

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:59 PM EDTSpecial Weather StatementBOXFranklin61 min
May 23, 10:49 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire41 min
May 23, 10:56 PM EDTSpecial Weather StatementBOXWorcester49 min
May 23, 11:36 PM EDTSpecial Weather StatementBOXHampden, Worcester54 min
May 23, 11:44 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester26 min
May 24, 12:52 AM EDTSpecial Weather StatementBOXBarnstable, Bristol53 min
May 24, 1:20 AM EDTSpecial Weather StatementBOXBarnstable40 min
May 24, 4:30 AM EDTGale WarningBOX16 hr
May 24, 4:30 AM EDTSmall Craft AdvisoryBOX7 hr
May 24, 8:44 AM EDTWind AdvisoryBOXBarnstable, Dukes, Nantucket, Norfolk, Plymouth12 hr
May 24, 11:21 AM EDTStorm WarningBOX9 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.